Duke Mathematical Journal

Generic transfer for general spin groups

Mahdi Asgari and Freydoon Shahidi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove Langlands functoriality for the generic spectrum of general spin groups (both odd and even). Contrary to other recent instances of functoriality, our resulting automorphic representations on the general linear group are not self-dual. Together with cases of classical groups, this completes the list of cases of split reductive groups whose L-groups have classical derived groups. The important transfer from GSp4 to GL4 follows from our result as a special case

Article information

Duke Math. J., Volume 132, Number 1 (2006), 137-190.

First available in Project Euclid: 28 February 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F70: Representation-theoretic methods; automorphic representations over local and global fields 11R42: Zeta functions and $L$-functions of number fields [See also 11M41, 19F27]
Secondary: 22E50: Representations of Lie and linear algebraic groups over local fields [See also 20G05] 22E55: Representations of Lie and linear algebraic groups over global fields and adèle rings [See also 20G05]


Asgari, Mahdi; Shahidi, Freydoon. Generic transfer for general spin groups. Duke Math. J. 132 (2006), no. 1, 137--190. doi:10.1215/S0012-7094-06-13214-3. https://projecteuclid.org/euclid.dmj/1141136438

Export citation


  • J. Arthur, Intertwining operators and residues, I: Weighted characters, J. Funct. Anal. 84 (1989), 19--84.
  • —, ``Automorphic representations of ${\rm GSp(4)}$'' in Contributions to Automorphic Forms, Geometry, and Number Theory (Baltimore, 2002), Johns Hopkins Univ. Press, Baltimore, 2004, 65--81.
  • M. Asgari, Local $L$-functions for split spinor groups, Canad. J. Math. 54 (2002), 673--693.
  • M. Asgari and F. Shahidi, Generic transfer from ${\rm GSp}(4)$ to ${\rm GL}(4)$, to appear in Compos. Math., preprint.
  • A. Borel, ``Automorphic ${L}$-functions'' in Automorphic Forms, Representations and $L$-Functions, Part 2 (Corvallis, Ore., 1977), Proc. Sympos. Pure Math. 33, Amer. Math. Soc., Providence, 1979, 27--61.
  • N. Bourbaki, Éléments de mathématique, fasc. 34: Groupes et algèbres de Lie, chapitres 4--6, Masson, Paris, 1981.
  • J. W. Cogdell, H. H. Kim, I. I. Piatetski-Shapiro, and F. Shahidi, On lifting from classical groups to ${\rm GL}\sb N$, Publ. Math. Inst. Hautes Études Sci. 93 (2001), 5--30.
  • —, Functoriality for the classical groups, Publ. Math. Inst. Hautes Études Sci. 99 (2004), 163--233.
  • J. W. Cogdell and I. I. Piatetski-Shapiro, Converse theorems for ${\rm GL}\sb n$, Inst. Hautes Études Sci. Publ. Math. 79 (1994), 157--214.
  • —, Stability of gamma factors for ${\rm SO}(2n+1)$, Manuscripta Math. 95 (1998), 437--461.
  • —, Converse theorems for ${\rm GL}_n$, II, J. Reine Angew. Math. 507 (1999) 165--188.
  • J. Cogdell, I. Piatetski-Shapiro, and F. Shahidi, ``Partial Bessel functions for quasi-split groups'' in Automorphic Representation, $L$-Functions and Applications: Progress and Prospects (Columbus, Ohio, 2003), de Gruyter, Berlin, 2005, 95--128.
  • —, Stability of $\gamma$-factors for quasi-split groups, preprint, 2006.
  • S. Gelbart and F. Shahidi, Analytic Properties of Automorphic ${L}$-Functions, Perspect. Math. 6, Academic Press, Boston, 1988.
  • —, Boundedness of automorphic $L$-functions in vertical strips, J. Amer. Math. Soc. 14 (2001), 79--107.
  • D. Ginzburg, S. Rallis, and D. Soudry, Generic automorphic forms on ${\rm SO}(2n+1)$: Functorial lift to ${\rm GL}(2n)$, endoscopy, and base change, Internat. Math. Res. Notices 2001, no. 14, 729--764.
  • H. Jacquet, I. I. Piatetskii-Shapiro, and J. A. Shalika, Rankin-Selberg convolutions, Amer. J. Math. 105 (1983), 367--464.
  • H. Jacquet and J. A. Shalika, On Euler products and the classification of automorphic representations, I, Amer. J. Math. 103 (1981), 499--558.
  • —, A lemma on highly ramified $\epsilon$-factors, Math. Ann. 271 (1985), 319--332.
  • H. H. Kim, Langlands-Shahidi method and poles of automorphic $L$-functions: Application to exterior square $L$-functions, Canad. J. Math. 51 (1999), 835--849.
  • —, Langlands-Shahidi method and poles of automorphic $L$-functions, II, Israel J. Math. 117 (2000), 261--284.; Correction, Israel J. Math. 118 (2000), 379.
  • —, Functoriality for the exterior square of ${\rm GL}\sb 4$ and the symmetric fourth of ${\rm GL}\sb 2$, with appendix 1 by D. Ramakrishnan and appendix 2 by H. H. Kim and P. Sarnak, J. Amer. Math. Soc. 16 (2003), 139--183.
  • H. H. Kim and M. Krishnamurthy, Stable base change lift from unitary groups to ${\rm GL}_ n$, IMRP Int. Math. Res. Pap. 2005, no. 1, 1--52.
  • H. H. Kim and F. Shahidi, Functorial products for ${\rm GL}\sb 2\times{\rm GL}\sb 3$ and the symmetric cube for ${\rm GL}\sb 2$, with an appendix by C. J. Bushnell and G. Henniart, Ann. of Math. (2) 155 (2002), 837--893.
  • W. Kim, Standard Module Conjecture for ${\rm GSpin}$ groups, Ph.D. dissertation, Purdue Univ., West Lafayette, Ind., 2005.
  • A. W. Knapp, ``Local Langlands correspondence: The Archimedean case'' in Motives (Seattle, 1991), Proc. Sympos. Pure Math. 55, Part 2, Amer. Math. Soc., Providence, 1994, 393--410.
  • B. Kostant, On Whittaker vectors and representation theory, Invent. Math. 48 (1978), 101--184.
  • R. E. Kottwitz and D. Shelstad, Foundations of Twisted Endoscopy, Astérisque 255, Soc. Math. France, Montrouge, 1999.
  • R. P. Langlands, ``On the notion of an automorphic representation'' supplement to ``Automorphic forms and automorphic representations'' by A. Borel and H. Jacquet in Automorphic Forms, Representations and $L$-Functions, Part 1 (Corvallis, Ore., 1977), Proc. Sympos. Pure Math. 33, Amer. Math. Soc., Providence, 1979, 203--207.
  • —, ``On the classification of irreducible representations of real algebraic groups'' in Representation Theory and Harmonic Analysis on Semisimple Lie Groups, Math. Surveys Monogr. 31, Amer. Math. Soc., Providence, 1989, 101--170.
  • R. P. Langlands and D. Shelstad, On the definition of transfer factors, Math. Ann. 278 (1987), 219--271.
  • J.-S. Li, Some results on the unramified principal series of $p$-adic groups, Math. Ann. 292 (1992), 747--761.
  • G. Muić, A proof of Casselman-Shahidi's conjecture for quasi-split classical groups, Canad. Math. Bull. 44 (2001), 298--312.
  • D. Ramakrishnan, Modularity of solvable Artin representations of ${\rm GO}(4)$-type, Int. Math. Res. Not. 2002, no. 1, 1--54.
  • F. Shahidi, Fourier transforms of intertwining operators and Plancherel measures for ${{\rm GL}}(n)$, Amer. J. Math. 106 (1984), 67--111.
  • —, Local coefficients as Artin factors for real groups, Duke Math. J. 52 (1985), 973--1007.
  • —, On the Ramanujan conjecture and finiteness of poles for certain ${L}$-functions, Ann. of Math. (2) 127 (1988), 547--584.
  • —, ``On multiplicativity of local factors'' in Festschrift in Honor of I. I. Piatetski-Shapiro on the Occasion of His Sixtieth Birthday, Part II (Ramat Aviv, Israel, 1989), Israel Math. Conf. Proc. 3, Weizmann, Jerusalem, 1990, 279--289.
  • —, A proof of Langlands' conjecture on Plancherel measures; Complementary series for $p$-adic groups, Ann. of Math. (2) 132 (1990), 273--330.
  • —, Twists of a general class of $L$-functions by highly ramified characters, Canad. Math. Bull. 43 (2000), 380--384.
  • —, Local coefficients as Mellin transforms of Bessel functions: Towards a general stability, Int. Math. Res. Not. 2002, no. 39, 2075--2119.
  • D. Soudry, ``On Langlands functoriality from classical groups to ${\rm GL}_ n$'' in Automorphic Forms, I, Astérisque 298, Soc. Math. France, Montrouge, 2005, 335--390.
  • T. A. Springer, Linear Algebraic Groups, 2nd ed., Progr. Math. 9, Birkhäuser, Boston, 1998.
  • R. Steinberg, Lectures on Chevalley Groups, notes prepared by J. Faulkner and R. Wilson, Yale Univ., New Haven, Conn., 1968.
  • M. Tadić, Representations of $p$-adic symplectic groups, Compositio Math. 90 (1994), 123--181.
  • R. Takloo-Bighash, Spinor $L$-functions, theta correspondence, and Bessel coefficients, to appear in Forum Math., preprint.
  • J. Tate, ``Number theoretic background'' in Automorphic Forms, Representations and $L$-Functions, Part 2 (Corvallis, Ore., 1977), Proc. Sympos. Pure Math. 33, Amer. Math. Soc., Providence, 1979, 3--26.
  • D. A. Vogan Jr., Gel$^{\prime}$fand-Kirillov dimension for Harish-Chandra modules, Invent. Math. 48 (1978), 75--98.
  • A. V. Zelevinsky, Induced representations of reductive $\mathfrak{p}$-adic groups, II: On irreducible representations of ${\rm GL}(n)$, Ann. Sci. École Norm. Sup. (4) 13 (1980), 165--210.
  • Y. Zhang, The holomorphy and nonvanishing of normalized local intertwining operators, Pacific J. Math. 180 (1997), 385--398.